Alert archive / Missouri / Flash Flood Warnings in 2003
Flash Flood Warning 25, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at Aug 5, 2003, 3:25 PM CDT for Butler County, Carter County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2003, 3:25 PM CDT (20:25 UTC)
- Expired
- Aug 5, 2003, 7:30 PM CDT
- In force
- 4 hr
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
Counties Butler County, MO, Carter County, MO
The radar
The Paducah radar (KPAH), 172 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 8.4 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 1850 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KPAH 052025
FFWPAH
MOC023-035-060030-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
325 PM CDT TUE AUG 5 2003
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CARTER COUNTY IN SOUTH CENTRAL MISSOURI
BUTLER COUNTY IN SOUTHEAST MISSOURI
* UNTIL 730 PM CDT
* AT 325 PM CDT...PADUCAH RADAR SHOWED THUNDERSTORMS WITH LOCALLY
HEAVY RAIN EXTENDING FROM JUST NORTH OF VAN BUREN...TO AROUND POPLAR
BLUFF. RADAR ESTIMATES SHOWED ISOLATED AMOUNTS OF 2 INCHES HAD
ALREADY FALLEN OVER GROUNDS WHICH HAVE REPEATEDLY EXPERIENCED HEAVY
RAINS OVER THE PAST SEVERAL DAYS. MOST ADDITIONAL RAINFALL...WHICH
COULD WELL LAST FOR ANOTHER COUPLE OF HOURS...WILL BE PURELY RUNOFF
AND RESULT IN FLASH FLOODING...ESPECIALLY IN NORTHERN CARTER COUNTY
AND MUCH OF BUTLER COUNTY.
* LOCATIONS IMPACTED INCLUDE ELLSINORE...FREEMONT...HENDRICKSON...
NEELYVILLE...QULIN...ROMBAUER AND VAN BUREN
ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER
COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED. MOVE TO HIGHER GROUND.
IF FLASH FLOODING IS OBSERVED OR IMMINENT...MOVE QUICKLY TO HIGHER
GROUND. NEVER DRIVE INTO AN AREA WHERE WATER COVERS THE ROAD.
LAT...LON 3703 9075 3691 9068 3690 9028 3652 9021
3650 9051 3682 9062 3686 9117 3706 9120
$$1 follow-up statement
000 WGUS73 KPAH 052305 FFSPAH MOC023-035-181-060000- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 605 PM CDT TUE AUG 5 2003 ...FLASH FLOOD WARNINGS FOR CARTER...RIPLEY AND BUTLER COUNTIES IN SOUTHEAST AND SOUTH CENTRAL MISSOURI HAVE BEEN CANCELLED... AT 600 PM...LAW ENFORCEMENT OFFICIALS REPORTED LITTLE IF ANY FLOODING. SHOWERS AND THUNDERSTORMS HAVE DECREASED CONSIDERABLY IN BOTH COVERAGE AND INTENSITY SINCE 500 PM. A FEW SHOWERS CONTINUED OVER SOUTHERN AND CENTRAL BUTLER COUNTY MISSOURI. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 12:25 PM CDT, 3 hours earlier.
Area forecast discussion, Aug 5, 12:25 PM CDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 1225 PM CDT TUE AUG 5 2003 FORECAST CONCERN THIS PACKAGE IS HOW LONG TO KEEP CHANCE POPS IN THE FORECAST. A WEAK SURFACE BOUNDARY WAS POSITIONED ACROSS THE SOUTHERN HALF OF THE FORECAST AREA. DENSE FOG DEVELOPED LAST NIGHT IN AREAS JUST NORTH OF THIS BOUNDARY. WITH LITTLE CHANGE IN THE BOUNDARY LAYER CONDITIONS...I/M HAVING TROUBLE FINDING MANY REASONS WHY A SIMILAR EVENT WILL NOT HAPPEN TONIGHT. CLOUD COVER APPROACHING FROM THE NORTHWEST MAY HINDER THIS A BIT SO WILL ONLY MENTION /PATCHY DENSE FOG/. TONIGHT...AN AREA OF WEAK LOW PRESSURE...CURRENTLY OVER OKLAHOMA...IS EXPECTED TO SLOWLY HEAD EAST TOWARDS THE MID-MISSISSIPPI VALLEY. THIS WILL HELP LIFT THE AFOREMENTIONED BOUNDARY BACK ACROSS THE AREA AND ACT AS A FOCUS FOR CONVECTIVE DEVELOPMENT. ALSO WEDNESDAY A SHORTWAVE TROUGH IN THE NORTHWEST FLOW IS PROGGED TO HEAD ACROSS THE NORTHERN PART OF THE AREA...THUS HELPING THE CONVECTIVE POTENTIAL. TONIGHT WILL CONFINE PRECIP CHANCES TO THE SOUTHWEST. ON WEDNESDAY WILL HAVE CHANCE POPS ALL LOCATIONS WITH THE HIGHEST PERCENTAGE SOUTHWEST. WILL LINGER CHANCES INTO THE EVENING HOURS WEDNESDAY DUE TO DIURNAL AFFECTS. THURSDAY ANOTHER WEAK SHORTWAVE THROUGH PROGRESSING THROUGH THE NORTHWEST FLOW MAY TRIGGER ADDITIONAL CONVECTION. ESPECIALLY ACROSS EASTERN PARTS OF THE AREA. WILL HAVE NO MORE THAN A 30 POP EAST. FROM FRIDAY INTO THE BEGINNING OF THE WEEKEND...THE UPPER RIDGE IN THE WEST BUILDS A LITTLE STRONGER AND CLOSER TO THE AREA...HELPING TO SHUNT THE ACTIVE WEATHER EAST OF THE REGION. WILL CONTINUE WITH A DRY AND SLIGHTLY COOLER THAN NORMAL FORECAST FOR THIS PERIOD. BY THE END OF THE WEEKEND...GUIDANCE IS IN AGREEMENT OF A TREND FOR THE UPPER RIDGE IN THE WEST TO RETROGRADE FARTHER WEST AND THUS ALLOW FOR THE UPPER TROUGH TO ALSO RETROGRADE CLOSER TO THE AREA. THE DIFFERENCES COME IN THE FORM OF JUST HOW QUICKLY THAT TAKES PLACE AND HOW LONG OF A PERIOD OF TIME THE INFLUENCE OF THE RIDGE KEEPS ANY NORTHWEST-FLOW SHORTWAVE TROUGHS FROM AFFECTING OUR WEATHER. THE GFS IS MORE AGGRESSIVE IN RETURNING THE FORECAST AREA TO A WETTER PATTERN BY MONDAY. THE ECMWF THROUGH MONDAY STILL SHOWS THE AXIS OF A STRONGER RIDGE CLOSER TO THE AREA. THE CANADIAN SOLUTION WAS ABOUT A DAY QUICKER THAN THE GFS HAVING A RETURN OF PRECIP TO THE AREA AS EARLY AS SUNDAY. WILL GO WITH THE CONSENSUS OF THE THREE WHICH WOULD AVERAGE CLOSE TO THE GFS. DFS
Hazardous weather outlook, Aug 5, 5:00 AM CDT, 10 hours 25 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-060915- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 500 AM CDT TUE AUG 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF SEVERE STORMS TODAY AND TONIGHT...GENERALLY SOUTH OF A LINE FROM MARBLE HILL...THROUGH CAPE GIRARDEAU...PADUCAH...AND HOPKINSVILLE TO ELKTON. A FRONTAL BOUNDARY LAY STALLED OVER THE AREA THIS MORNING WHICH WILL ACT AS A FOCUS FOR THUNDERSTORM DEVELOPMENT...ESPECIALLY THIS AFTERNOON AND EVENING. THIS BOUNDARY WILL CONTINUE TO MEANDER OVER THE AREA BEFORE WASHING OUT LATER THIS EVENING. THE MAIN HAZARD WITH ANY THUNDERSTORMS THAT DO GO SEVERE TODAY AND TONIGHT WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SEVERE STORMS ARE NOT ANTICIPATED AFTER TONIGHT. HOWEVER ...THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED TODAY AND/OR TONIGHT. KH
In the hours before
Local storm report, Aug 5, 9:32 AM CDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
932 AM CDT TUE AUG 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM MASONVILLE KY WIND DAMAGE
08/04/03 DAVIESS TREES DOWN BETWEEN
MASONVILLE AND HABIT.Local storm report, Aug 5, 10:18 AM CDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1018 AM CDT TUE AUG 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM CLINTON KY WIND DAMAGE
08/04/03 HICKMAN DAMAGE TO EMS BUILDING
AND TO ROOF OF A LARGE
STORAGE SHED. TREES
DOWN.Local storm report, Aug 5, 3:02 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
302 PM CDT TUE AUG 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0252 PM POPLAR BLUFF MO 1.00 INCH HAIL
08/05/03 BUTLER REPORTED BY SPOTTERS
THROUGH COUNTY EMERGENCY
MANAGERThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 8:15 PM CDT | Flash Flood Warning | PAH | Butler | 3 hr |
| Aug 5, 2:57 PM CDT | Severe Thunderstorm Warning | PAH | Butler | 33 min |
| Aug 5, 5:04 PM CDT | Flash Flood Warning | PAH | Ripley | 2 hr |
Nearby
Flash Flood Warnings in Missouri, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.